Minnesota, 2018Flooding in Minnesota, April 25 to 30, 2018
April 25 to 30, 2018 · NWS ARX · 2 events in 2 counties and zones
Runoff from snowmelt caused some southeast Minnesota river flooding to occur in late April along the Mississippi River. The flooding continued into early May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from snowmelt caused some southeast Minnesota river flooding to occur in late April along the Mississippi River. The flooding continued into early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 25, 1:45 AM CST, 10 minutes earlier.
Area forecast discussion, Apr 25, 1:45 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
245 AM CDT Wed Apr 25 2018
.SHORT TERM...(Today through Friday)
Issued at 245 AM CDT Wed Apr 25 2018
Quiet weather continues today with high pressure over the area. Even
despite slightly cooler air behind the frontal passage, plenty of
sunshine along with a very dry airmass over the region will allow
temps to climb into the upper 50s to mid 60s.
An elongated positively tilted upper trough and associated cold
front will approach on Thursday. The combination of weakening large
scale forcing as the system approaches and a continued dry
background airmass with little substantive moisture return suggests
only lower end rain chances with the front. Kept just some very low
end pops in for Thursday afternoon and evening with the
NAM/GFS/ECMWF all indicating little in the way of precip. It should
be another mild day with highs in the 60s and possibly around 70 in
some of the valley locations with 925 mb temps back up into the 10-
13C range ahead of the front. Another upper shortwave trough
dropping into the northern Great Lakes on Friday will drop a
secondary cold front through keeping a seasonable airmass in place
through the start of the weekend. Higher shower chances look to be
over eastern WI closer to the shortwave and surface low.
.LONG TERM...(Friday night through Tuesday)
Issued at 245 AM CDT Wed Apr 25 2018
Upper ridging will gradually push eastward from the plains during
the weekend with southwest flow developing over the area by early
next week. A dry weekend is on tap as surface ridging occupies much
of the central US. Temps will trend upward from Saturday into Sunday
as the surface high slides south and east and return southerly flow
begins to develop. Low-level warm/moist advection will continue into
early next week with gusty southerly winds ahead of low pressure in
the lee of the Rockies. Highs should at least be up into the 70s
early next week with lows in the 50s. Although models differ on
the details, a more active pattern is expected to develop late in
the period through with increasing shower/storm chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday evening)
Issued at 1151 PM CDT Tue Apr 24 2018
Good VFR expected overnight thru Wed evening as high pressure and a
deep, dry airmass build over the area. Any clouds thru 26.06z
looking to be sct cirrus. Winds to be generally northerly at less
than 10kts thru mid day Wed, becoming NW thru the afternoon, then
light/variable into Wed night with the center of the night nearby/
overhead.
&&
.HYDROLOGY...
Issued at 245 AM CDT Wed Apr 25 2018
A flood warning remains in effect for the Yellow River at Necedah
with minor flooding into late this week. See the latest flood
statement for more information.
Minor flooding is possible along portions of the Mississippi over
the next several days as snowmelt runoff continues to progress
through the river system. See the latest hydrologic outlooks (ESF)
for more information.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION.....RRS
HYDROLOGY...JM
Hazardous weather outlook, Apr 24, 4:15 AM CST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Tue Apr 24 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Tue Apr 24 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow melt runoff will lead to rises on area rivers and streams
with minor flooding possible along some rivers over the next week.
Those with river interests should pay close attention to water
levels and forecasts.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Wabasha
- When
- April 25, 1:55 AM CST to April 30, 11:59 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Runoff from snowmelt pushed the Mississippi River out of its banks in Wabasha. The flooding continued into early May which is when the crest occurred.
Flood, Winona
- When
- April 29, 12:35 PM CST to April 30, 11:59 PM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Runoff from snowmelt pushed the Mississippi River out of its banks in Winona. The flooding continued into early May which is when the crest occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 25, 20181 death · 1 event
- High Surf in North Carolina, April 25, 20181 death · 1 event
- Flooding in Iowa, April 25 to 30, 2018$200,000 · 2 events
- Flooding in Virginia, April 25 to 28, 20182 events
- Flood in Wisconsin, April 25 to 28, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, April 25, 20181 event
- Hail in Texas, April 25, 20181 in hail · 1 event
- Damaging Wind in Texas, April 25, 2018$2,000 · 52 kt wind · 1 event
- Flood in Montana, April 25 to 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749288, 749289.